Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 116, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 29, 2023, 8:16 AM CDT for 6 counties in Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2023, 8:16 AM CDT (13:16 UTC)
- Expired
- Jun 29, 2023, 9:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adair County, IA, Adams County, IA, Cass County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 5:49 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.3 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1430 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:41 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 29, 6:41 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 641 AM CDT Thu Jun 29 2023 ...Updated for the 12z Aviation Discussion... .DISCUSSION.../Today through Wednesday/ Issued at 300 AM CDT Thu Jun 29 2023 Key Messages: - Storms moving across southern Iowa this morning. An increasing threat for damaging winds over far southern Iowa. - A few more rounds of storms late tonight through Saturday. Low pressure is situated over southeast Colorado this morning with a warm front extending east through central Kansas and into northern Missouri. A expansive plume of 70+ dew points extends from the Gulf Coast and into southeast Nebraska/southwest Iowa. Most model solutions are under done on the dew points on this northern end which is a bit concerning, more on that later. At 06z, the low level jet was focused into central Kansas and it will lift northeast and be focused towards far southwest Iowa by 12z and in the meantime, a 500 mb jet max is moving over Nebraska. Supercells are currently ongoing over south central and southwest Nebraska with some weaker warm advection convection extending east/southeast from the stronger storms. This current setup has the look of a developing derecho that will move somewhere from far southern Iowa and/or northern Missouri and into Illinois today as these storms move along a strong instability axis that extends from west to east. This instability axis will be even stronger than model projections with the higher dew points in place. The exact movement is still yet to be determined as the right mover Bunkers motions are slightly south of east currently then turn more easterly in the next few hours. These storms may maintain HP supercell characteristics for a while but may eventually evolve into a linear system and maintain an easterly direction. It is also possible the storms weaken a bit before strengthening again by mid morning as surface based instability increases. SPC has placed an Enhanced Risk for severe weather over far southern Iowa for today. This is conditional on the track of these storms. The remainder of the day and likely evening should be mostly quiet outside of a few storms that may develop over north central Iowa late this afternoon. A few more rounds of storms are expected yet through Saturday. As has been discussed that past several days, the main upper level system will move out of the western CONUS Friday and will reach the state by late Saturday. Another complex of storms is expected to develop tonight and move across the southern half of Iowa followed by renewed scattered storm development in the afternoon area wide. Then storm chances persist Friday night into Saturday. A few severe storms are possible through the period. Saturday is interesting with the upper low arriving during the day along with light winds and good stretching potential, could lead to favorable conditions for a few landspouts. A few showers and storms may linger into Sunday with the state still in the cyclonic curvature of the departing upper level low and Monday will remain the the northwest upper flow. That upper flow will transition to westerlies by mid next week and the pattern will likely remain active. Have precipitation chance in the forecast for July 4th but it should remain mostly dry across much of the area followed by greater precipitation chances on the 5th. Temperature wise, Saturday is looking to be the cool day with highs in the 70s and 80s with mostly cloudy skies and showers and storms around. Otherwise highs will generally be in the 80s while touching low 90s over southern Iowa at times. Smoke today should improve with lowering concentrations today as it gradually shifts back to the east. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 635 AM CDT Thu Jun 29 2023 Thunderstorms will impact southern Iowa this morning with KOTM having the greatest chance. A few isolated storms are possible vicinity KMCW late this afternoon with additional storms possible later tonight over western Iowa. Areas of fog and smoke are ongoing over eastern Iowa. The vsbys will gradually improve this morning. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, Jun 29, 3:44 AM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 344 AM CDT Thu Jun 29 2023 IAZ004>007-015>017-023>028-033>039-300845- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 344 AM CDT Thu Jun 29 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated thunderstorms are possible this evening across northern Iowa. At this time, severe risk appears low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional storms are expected Friday into Saturday and Sunday, which could become strong, though the severe hazards will be better evaluated in the coming forecast periods. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times through Saturday. IAZ044>050-057>062-070>075-081>086-092>097-300845- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 344 AM CDT Thu Jun 29 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Severe storms are anticipated across southern Iowa through the morning and into midday. Damaging winds will be the primary hazard, though large hail and even a tornado are possible, especially towards southeast Iowa. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional storms are expected Friday into Saturday and Sunday, which could become strong, though the severe hazards will be better evaluated in the coming forecast periods. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times this morning through Saturday. Hagenhoff
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:54 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Clarke, Decatur, Madison and 3 more | 51 min |
| Jun 29, 9:04 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Decatur, Lucas, Monroe, Wayne | 56 min |
| Jun 29, 9:29 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 46 min |
| Jun 29, 9:35 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 55 min |
| Jun 29, 11:10 AM CDT | Special Weather Statement | DMX | Mahaska | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.